Tennessee, 2006

Hail in Tennessee, April 7, 2006

April 7, 2006 · NWS OHX · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 7, 8:15 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Apr 7, 8:15 AM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
915 AM CDT FRI APR 7 2006

.UPDATE...
SPC ALREADY TALKING ABOUT POSSIBLE WATCH WITH SUPERCELL
DEVELOPMENT ALREADY TAKING PLACE MEM AREA. LOOKING AT MORNING
SOUNDING AND PROGGED SOUNDINGS...ATMOSPHERE PRIMED FOR SEVERE
INCLUDING TORNADOES...

FROM 18Z-00Z TIME FRAME...

SWEAT INDEX 300+
TOTAL TOTALS 50+
LI -5 TO -10
CAPE INCREASING TO 2000+
0-3 KM HELICITIES 300+

&&

.PREV DISCUSSION... (ISSUED 219 AM CDT FRI APR 7 2006)

SHORT TERM...ALLS QUIET AT THE MOMENT, ALTHOUGH THE RADAR DOES
SHOW SOME LIGHT ACTIVITY OVER THE UPPER PLATEAU THIS HOUR.
OTHERWISE, TEMPERATURES REMAIN MILD, WITH 06Z READINGS RANGING
FROM CROSSVILLES 67 DEGREES, TO LEBANONS 72. DEW POINTS ARE
MAINLY IN THE LOWER 40S TO LOWER 50S. SURFACE FLOW CONTINUES
FROM THE SOUTH, AND THE STRENGTHENING PRESSURE GRADIENT IS
RESULTING IN SOME GUSTY WINDS.

THE SURFACE MAP SHOWS A 985 MB LOW CENTERED OVER EASTERN NEBRASKA,
WITH A COLD FRONT TRAILING SOUTHWARD, AND THE WARM FRONT EXTENDING
EASTWARD FROM THE LOW CENTER FAR TO OUR NORTH. THUS, MIDDLE
TENNESSEE REMAINS WELL INSIDE A BROAD MARITIME TROPICAL AIR MASS.
INTERESTINGLY, SURFACE DEW POINTS INCREASE FARTHER WEST, BUT DROP
CONSIDERABLY OVER THE SOUTHERN PLAINS, MEANING THERE IS QUITE A
BIT OF DRY AIR WRAPPING INTO THE LOW.

LONG TERM...AM EXPECTING SCATTERED CONVECTION TODAY ACROSS MIDDLE
TENNESSEE, WITH SLIGHTLY GREATER CHANCES DOWN SOUTH AROUND
WAYNESBORO AND LAWRENCEBURG. A WEAK, PRE-FRONTAL SURFACE TROUGH
WILL PUSH ACROSS THE MID STATE THIS MORNING, BUT THEN WE ACTUALLY
DRY OUT FOR SEVERAL HOURS LATER ON TODAY. THEREFORE, AM NOT
EXPECTING SIGNIFICANT RAINFALL OR SEVERE STORMS TODAY.

AT 00Z THIS EVENING, THE GFS/ETA/NGM MODELS FILL THE LOW TO 998-
999 MB AND BRING THE CENTER UP TO CAPE GIRARDEAU, AND AT 06Z,
THE LOW WILL BE AROUND JACKSON, TENNESSEE AS A STRONGER SHORTWAVE
DEVELOPS IN THE 850 MB FLOW. BY THIS TIME, DEEP MOISTURE AND A
DEEP POSITIVE OMEGA FIELD DEVELOP OVER THE MID STATE, MOST
STRONGLY DEPICTED BY THE GFS SOLUTION, AND TO A LESSER EXTENT BY
THE ETA AND NGM. STILL, THE CONSISTENCY SHOWN BY THE MODELS THE
LAST 2-3 DAYS GIVES HIGH CONFIDENCE TO TONIGHTS FORECAST.

LOOKING AT VARIOUS DYNAMICS AND INSTABILITY FIELDS GIVES A BETTER
UNDERSTANDING OF THE TYPE OF WEATHER WERE EXPECTING OVERNIGHT.
ALL MODELS ARE SHOWING STRONG UPWARD VERTICAL MOTION IN THE MID-
LEVELS, WITH EQUALLY SIGNIFICANT DIFFERENTIAL VORTICITY ADVECTION
WITHIN THE 700-500 MB LAYER, INDICATING UPWARD ACCELERATION
THROUGH THE MID-LEVELS. LIKEWISE, LAPSE RATES IN THIS LAYER WILL
REMAIN 6.5 TO 7.0 DEGREES CELSIUS PER KM THROUGHOUT TODAY AND
TONIGHT, INDICATING SUFFICIENT INSTABILITY FOR CONVECTION.

SIMILARLY, THE WIND FIELDS AT 06Z SHOW REMARKABLE UPPER-LEVEL
DIVERGENCE OVER MIDDLE TENNESSEE, WITH EQUALLY STRONG THETA-E
CONVERGENCE AT 850 MB, AND MOISTURE FLUX CONVERGENCE AT THE
SURFACE. ALL, OF COURSE, WILL BE CONTRIBUTORS TO THE ACTIVE
WEATHER WERE EXPECTING OVERNIGHT.

MODEL SOUNDINGS AT THE SAME TIME ALSO REFLECT DEEP INSTABILITY,
WITH MARKED DRY AIR INSTRUSION SHOWN ON THE GFS MODEL SOUDING FOR
BNA, TO A LESSER EXTEND ON THE NGM SOUNDING, WITH THE ETA MODEL
SHOWING A NEARLY SATURATED COLUMN 24 HOURS FROM NOW. USING THE NGM
SOUNDING AS A COMPROMISE, WERE STILL LOOKING AT A K-INDEX OF 33,
A LIFTED INDEX OF -6.4, AND CONVECTIVE AVAILABLE POTENTIAL ENERGY
OF 1865 J/KG. A UNIDIRECTIONAL WIND FIELD PUTS A LID ON THE 0-3 KM
HELICITY, WITH A VALUE OF ONLY 89. HOWEVER, THE FREEZING LEVEL
WILL BE AROUND 9,500 FEET, MEANING THAT THOSE STORMS WHICH DEVELOP
STRONG UPDRAFTS WILL LIKELY PRODUCE LARGE HAIL.

THE MOST RECENT DAY 1 CONVECTIVE OUTLOOK PLACES NORTHERN MIDDLE
TENNESSEE (CLARKSVILLE, GALLATIN, LIVINGSTON) UNDER A SLIGHT RISK
OF SEVERE WEATHER TODAY AND TONIGHT. A MODERATE RISK COVERS AREAS
FARTHER SOUTH (NASHVILLE, MURFREESBORO, CROSSVILLE), WHILE A HIGH
RISK AREA COVERS OUR EXTREME SOUTH (WAYNESBORO, LAWRENCEBURG,
PULASKI).

BY 12Z SATURDAY, THE LOW CENTER WILL HAVE MOVED INTO THE
APPALACHIANS, WITH DEEP WRAP-AROUND MOISTURE STILL EXPECTED TO
PRODUCE SOME LINGERING SHOWERS SATURDAY MORNING OVER MIDDLE
TENNESSEE, PARTICULARLY THE PLATEAU. WE WILL CLEAR OUT DURING THE
DAY SATURDAY AS THE MOISTURE PULLS EAST, AND THE 500 MB SHORTWAVE
SWINGS ACROSS THE AREA SIMULTANEOUSLY.

AFTERWARDS, LOOK FOR SEVERAL DAYS OF DRY WEATHER, WITH THE NEXT
WEATHER SYSTEM NOT EXPECTED UNTIL TUESDAY NIGHT AND WEDNESDAY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MAG
Hazardous weather outlook, Apr 7, 8:30 AM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
930 AM CDT FRI APR 7 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-081030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
930 AM CDT FRI APR 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT AND LOW PRESSURE SYSTEM WILL MOVE OVER THE
MIDSTATE BY TONIGHT. THE COMBINATION OF STRONG WIND SHEAR AND AN
INCREASINGLY UNSTABLE ATMOSPHERE WILL GENERATE NUMEROUS
THUNDERSTORMS. SEVERE WEATHER IS LIKELY ACROSS THE MID STATE...
INCLUDING DAMAGING WINDS...LARGE HAIL AND TORNADOES. SEVERE WETHER
WILL BE POSSIBLE ANY TIME TODAY THROUGH TONIGHT. THE TIME OF
GREATEST COVERAGE AND INTENSITY IS EXPECTED DURING THE EVENING.
THE EVENING WILL ALSO BRING THE POTENTIAL FOR STRONG LONG TRACK
TORNADOES...ESPECIALLY OVER SOUTHERN MIDDLE TENNESSEE. THE STORM
PREDICTION CENTER HAS THE NORTHERN HALF OF THE MID STATE UNDER A
MODERATE RISK OF SEVERE WEATHER...AND THE SOUTH HALF IS UNDER A HIGH
RISK OF SEVER WEATHER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL TAPER OFF DURING THE DAY
SATURDAY WITH SKIES CLEARING LATE. NO SIGNIFICANT WEATHER IS
EXPECTED FOR SUNDAY THROUGH TUESDAY. A CHANCE OF SHOWERS AND
THUNDERSTORMS IS EXPECTED TUESDAY NIGHT AND WEDNESDAY. THIS ACTIVITY
IS NOT EXPECTED TO BE SEVERE. NO SIGNIFICANT WEATHER WEDNESDAY NIGHT
AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS LIKELY
FRIDAY AFTERNOON AND FRIDAY NIGHT.

13

In the hours before

Special weather statement, Apr 7, 6:35 AM CST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT...UPDATED FOR LATEST DAY 1 OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
735 AM CDT FRI APR 7 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-072100-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...KINGSTON SPRINGS...NASHVILLE...
LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...
COOKEVILLE...LIVINGSTON...JAMESTOWN...ALLARDT...LINDEN...
LOBELVILLE...CENTERVILLE...HOHENWALD...FRANKLIN...BRENTWOOD...
COLUMBIA...LEWISBURG...MURFREESBORO...WOODBURY...SMITHVILLE...
SPARTA...CROSSVILLE...FAIRFIELD GLADE...SHELBYVILLE...TULLAHOMA...
MANCHESTER...MCMINNVILLE...TRACY CITY...ALTAMONT...COALMONT...
SPENCER...WAYNESBORO...LAWRENCEBURG...PULASKI
735 AM CDT FRI APR 7 2006

...SEVERE WEATHER EXPECTED TONIGHT ACROSS MIDDLE TENNESSEE...

A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS THE MID STATE
TONIGHT, BRINGING WITH IT ANOTHER ROUND OF SEVERE WEATHER. DEEP
INSTABILITY WILL DEVELOP DURING THE DAY, AND AS THE CENTER OF LOW
PRESSURE NEARS MIDDLE TENNESSEE, ADDITIONAL MOISTURE WILL BE ADDED
TO THE ATMOSPHERE. BY NIGHTFALL, THE LOW WILL BE CENTERED NEAR CAPE
GIRARDEAU, MISSOURI, AND WILL DIVE SOUTHEASTWARD TO NEAR JACKSON,
TENNESSEE AROUND 100 AM.

THE MOST SIGNIFICANT THREATS FROM THIS STORM SYSTEM WILL BE
DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. AN ISOLATED TORNADO
OR TWO IS POSSIBLE, BUT THE LACK OF DIRECTIONAL WIND SHEAR IN THE
LOWER LEVELS OF THE ATMOSPHERE WILL PREVENT WIDESPREAD DEVELOPMENT
OF SUPERCELL THUNDERSTORMS.

THE LATEST CONVECTIVE OUTLOOK FROM THE STORM PREDICTION CENTER
PLACES NORTHERN MIDDLE TENNESSEE AND THE CUMBERLAND PLATEAU,
INCLUDING WAVERLY, CLARKSVILLE, NASHVILLE, LIVINGSTON, AND
CROSSVILLE, UNDER A MODERATE RISK OF SEVERE WEATHER. AREAS FARTHER
SOUTH, INCLUDING WAYNESBORO, LAWRENCEBURG, PULASKI, COLUMBIA, AND
MANCHESTER, ARE CONSIDERED AT A HIGH RISK OF SEVERE WEATHER.

AS ALWAYS, YOU ARE URGED TO MONITOR A RELIABLE SOURCE OF WEATHER
INFORMATION, SUCH AS NOAA WEATHER RADIO, FOR UPDATED INFORMATION
AS THIS DEVELOPING WEATHER SITUATION UNFOLDS THROUGHOUT THE DAY.

ROSE
Special weather statement, Apr 7, 8:17 AM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
917 AM CDT FRI APR 7 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-072100-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
917 AM CDT FRI APR 7 2006

...SEVERE WEATHER EXPECTED TODAY AND TONIGHT ACROSS MIDDLE
TENNESSEE...

A COLD FRONT AND LOW PRESSURE SYSTEM WILL APPROACH THE MID STATE
BRINGING SEVERE WEATHER...INCLUDING THE POTENTIAL FOR TORNADOES.
DURING THE DAY...STRENGTHENING SOUTH WINDS WILL PUMP WARM AND MOIST
AIR INTO THE REGION. THIS WILL CAUSE THE ATMOSPHERE TO BECOME VERY
UNSTABLE...AND SCATTERED THUNDERSTORMS WILL DEVELOP. CONDITION WILL
BE FAVORABLE FOR DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES
THROUGH THE DAY.

LATE IN THE AFTERNOON AND EVENING...THE COVERAGE AND INTENSITY OF
THUNDERSTORMS WILL INCREASE AS THE COLD FRONT MOVES CLOSER TO MIDDLE
TENNESSEE. ALONG WITH THE FRONT...A LOW PRESSURE SYSTEM WILL MOVE
SOUTHEAST FROM WEST TENNESSEE INTO ALABAMA. THIS LOW PRESSURE WILL
ENHANCE THE THUNDERSTORM ACTIVITY AND INCREASE THE POTENTIAL FOR
STRONG TORNADOES...ESPECIALLY OVER SOUTHERN MIDDLE TENNESSEE.

THE LATEST OUTLOOK FROM THE STORM PREDICTION CENTER PLACES NORTHERN
MIDDLE TENNESSEE AND THE CUMBERLAND PLATEAU, INCLUDING WAVERLY,
CLARKSVILLE, NASHVILLE, LIVINGSTON, AND CROSSVILLE, UNDER A MODERATE
RISK OF SEVERE WEATHER. AREAS FARTHER SOUTH, INCLUDING WAYNESBORO,
LAWRENCEBURG, PULASKI, COLUMBIA, AND MANCHESTER, HAVE A HIGH RISK
OF SEVERE WEATHER.

THIS HAS THE POTENTIAL TO BECOME A VERY DANGEROUS SITUATION. PEOPLE
IN MIDDLE TENNESSEE SHOULD MONITOR THE LATEST WEATHER INFORMATION
FREQUENTLY THROUGHOUT THE DAY AND TONIGHT. REVIEW YOUR SEVERE
WEATHER SAFETY PLAN NOW SO YOU WILL BE PREPARED IF SEVERE WEATHER
APPROACHES YOUR LOCATION.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Stewart

When
April 7, 10:10 AM CST
Where
Stewart County, 10 mi W of Dover
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.483, -88.017

Nickel size hail at Piney Campground.

Hail, Stewart

When
April 7, 10:14 AM CST
Where
Stewart County, 16 mi NW of Dover
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.650, -88.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5501903, 5501902.